Illinois, 2022Damaging Wind in Illinois, March 6, 2022
March 6, 2022 · NWS ILX · 1 event in 1 county or zone
An area of low pressure tracking along a nearly stationary frontal boundary brought showers and thunderstorms to southeast Illinois during the evening of March 6th. One of the thunderstorm cells became severe across Crawford County, causing significant wind damage near Duncanville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracking along a nearly stationary frontal boundary brought showers and thunderstorms to southeast Illinois during the evening of March 6th. One of the thunderstorm cells became severe across Crawford County, causing significant wind damage near Duncanville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 6, 9:04 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 6, 9:04 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
904 PM CST Sun Mar 6 2022
.SYNOPSIS...
Issued at 202 PM CST Sun Mar 6 2022
A moisture-laden storm system will lift across the Ohio River
Valley tonight bringing heavy thunderstorms to parts of southern
Illinois, and accumulating snow to parts of northern Illinois.
Then, after a quiet mid-week period with warming temperatures,
another winter smash arrives by the end of the week.
&&
.UPDATE...
Issued at 904 PM CST Sun Mar 6 2022
Light to moderate rain is falling over most of central
Illinois this evening and will continue through the night.
Isolated thunder is getting further north than first forecast.
Have already updated to add thunder further north and will make
another update soon to account for the snow and sleet that is
occuring in far west central IL which should move across parts of
central Illinois, northwest of the IL river. This winter precip
should remain northwest of the IL river given forecast soundings
and radar interpretation of multiple parameters. Another update to
the forecast will be coming shortly.
&&
.SHORT TERM...(Tonight through Monday)
ISSUED AT 202 PM CST Sun Mar 6 2022
Afternoon GOES WV imagery depicts a mid-level trough opening and
pivoting across the Plains this afternoon, with convection
initializing along a slow moving frontal zone that extends from
the Red River Valley of Texas, through the Ohio River Valley, and
up towards New England.
This front will lift just south of the I-70 corridor of southern
Illinois tonight as showers and thunderstorms begin to blossom on
the nose of the LLJ. Most of our southern counties will be
positioned north of the front tonight, meaning that the near-
surface environment will be capped and that storm activity will
largely remain elevated. Yet, we're not completely ignorant to
the impressive kinematics that evolve with the system overnight.
Should a rogue downburst punch through the cap, it would likely
pose an isolated damaging wind threat with thunderstorm wind gusts
exceeding 60 mph.
Perhaps the bigger concern for portions of southern and central
Illinois overnight will be the heavy rainfall as a moisture-laden
air mass surges northward and pools along the sharpening frontal
zone. QPF amounts look to range from about 1-1.5 inches south of
I-72, with localized amounts up to 3 inches within heavier
thunderstorms. Our local flash flood guidance and soil moisture
metrics suggest the flash flooding threat is low. Due to these
factors, we did not issue a flood watch, but this rainfall episode
will certainly result in renewed rises on area rivers and streams.
In addition to heavy rain and potential severe weather, light snow
is possible late tonight into Monday as colder air filters into
the area. Accumulating snow up to 3 inches is possible north of
a Macomb to Pontiac line, which could lead to slippery travel for
the Monday morning commute. As dry air wraps into the low, loss of
cloud ice could result in a brief period of freezing drizzle in
locations north of I-72 where up to a tenth of an inch of flat ice
is possible.
Predictability issues remain with respect to the wintry precip
tonight into Monday, setting the stage for a boom or bust
forecast. Despite the latest HREF and NBMv4.1 probabilities
suggesting 1-3" of snow possible north of a Macomb-to-Pontiac
line, this comes with concern, as model soundings reveal thermal
profiles that waver between sufficient cloud ice and
insufficient cloud ice. The better potential for impactful snow
lies west of our CWA from NE Missouri into the Quad Cities where
stronger frontogenesis coexists in the vicinity of saturated EPV,
which is more supportive of CSI and organized heavy snow bands.
Still, we are hedging our bets with a Winter Weather Advisory that
spans 04z/10pm to 18z/Noon for our counties west of the Illinois
River.
Be sure to check back later this evening for updates on the winter
weather potential.
.LONG TERM...(Tuesday through Sunday)
ISSUED AT 202 PM CST Sun Mar 6 2022
The center of surface high pressure will build across central
Illinois by Tuesday as tonight's storm system quickly lifts into
the Northern Atlantic. Temperatures will exhibit a warming trend
through Thursday as surface high pressure begins to depart and winds
veer southerly in response.
By Thursday night, the Polar Jet Stream looks to buckle
over the Rockies as a mid-level shortwave trough begins to dig
hard across the Northern Plains. This will drive an arctic front
into the Midwest, bringing accumulating snow and a return to very
cold temperatures to central Illinois by Friday.
Overnight temperatures next weekend could bottom out in the
single digits, per the latest NBM guidance.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 535 PM CST Sun Mar 6 2022
VFR conditions will prevail at all sites this evening but as
precip moves into the area from the southwest, conditions will
drop to MVFR after 03z and then quickly into IFR before midnight.
These IFR cigs below 1kft will continue overnight and into the
morning hours and then improve to MVFR clouds below 2kft. Precip
will be all rain over the TAF sites, except for PIA that will have
a couple of hours of FZRA from 11-13z. Then the precip could be
drizzle. Precip at all sites will lighten and become drizzle
during the morning hours for 2-4hrs and precip type will be
dependent on temps. Winds will be northern and then become
northeast this evening with some gusts of 21-25kts, but then back
to northerly late tonight and then to northwest with some gusts
of 20-23kts tomorrow morning. Conditions should improve in the
afternoon.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Monday for ILZ027>030-036.
&&
UPDATE...Auten
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...Auten
Hazardous weather outlook, Mar 6, 3:10 PM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
310 PM CST Sun Mar 6 2022
ILZ027>030-036-071200-
Fulton-Knox-Marshall-Peoria-Stark-
310 PM CST Sun Mar 6 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
NOON CST MONDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Mixed precipitation is expected overnight, with snow accumulations
up to 3 inches and up to a tenth inch of ice accumulation possible.
Minor flooding will continue along portions of the Illinois River
near Havana and Beardstown.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Mixed precipitation is expected to continue through the morning,
with snow accumulations up to 3 inches and up to a tenth inch of
ice accumulation possible.
Minor snow accumulations are possible again Thursday night and
Friday. Amounts are uncertain at this time.
Minor flooding will continue along portions of the Illinois River
near Havana and Beardstown.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ031-037-038-040>042-047-048-071200-
Cass-Logan-Mason-McLean-Menard-Schuyler-Tazewell-Woodford-
310 PM CST Sun Mar 6 2022
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Moderate to heavy rain is possible overnight, and could result in
minor flooding of poor drainage areas and rises on area rivers and
streams.
A brief mix of rain and snow is possible late in the night, but
no accumulations are expected.
Minor flooding will continue along portions of the Illinois River
near Havana and Beardstown.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A mix of rain and snow is possible in the morning, but no
accumulations are expected.
Minor snow accumulations are possible Thursday night and Friday.
Amounts are uncertain at this time.
Minor flooding will continue along portions of the Illinois River
near Havana and Beardstown.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ043>046-049>057-061-071200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Morgan-
Moultrie-Piatt-Sangamon-Scott-Shelby-Vermilion-
310 PM CST Sun Mar 6 2022
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Moderate to heavy rain is possible overnight, and could result in
minor flooding of poor drainage areas and rises on area rivers and
streams.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Minor snow accumulations are possible Thursday night and Friday.
Amounts are uncertain at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ062-063-066>068-071>073-071200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
310 PM CST Sun Mar 6 2022
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Locally heavy rain is anticipated from tonight into early Monday
morning, with flash flooding possible. Renewed rises on area
rivers and streams may be expected.
Thunderstorms will be possible late tonight. A few storms may be
strong to severe with damaging wind gusts to 60 mph being the
primary hazard.
Minor flooding will continue along portions of the Wabash River.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Minor snow accumulations are possible Thursday night and Friday.
Amounts are uncertain at this time.
The Little Wabash and Embarras Rivers are expected to rise through
the day on Monday into Tuesday, and may reach minor flood stage.
Minor flooding will continue on portions of the Wabash River.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late tonight from around 10 pm to
4 am.
37
In the hours before
Local storm report, Mar 6, 5:16 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM TSTM WND DMG LOVINGTON 39.72N 88.63W
03/05/2022 MOULTRIE IL PUBLIC
SEVERAL POWER POLES SNAPPED. RELAYED BY
WCIA-TV.
&&Thunderstorm Wind, Crawford
- When
- March 6, 11:03 PM CST to 11:08 PM CST
- Where
- Crawford County, 0.88 mi NE of Duncanville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.960, -87.670
Multiple machine sheds and outbuildings were destroyed near Duncanville just east of Highway 1.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, March 6, 20221 death · $475,000 · 63 kt wind · 14 events
- Tornadoes and Hail in Arkansas, March 6 to 7, 20225 injured · $990,000 · EF2 · 18 events
- Winter Weather in Wisconsin, March 6 to 7, 20221 death · 20 events
- Flood and Damaging Winds in Kentucky, March 6 to 7, 20221 death · 60 kt wind · 3 events
- Rip Current in Florida, March 6, 20221 death · 1 event
- Damaging Winds in Indiana, March 6, 2022$205,000 · 65 kt wind · 17 events
- Tornadoes and Damaging Wind in Ohio, March 6, 2022$251,000 · EF0 · 3 events
- Tornado and Hail in Indiana, March 6, 2022$15,000 · EF0 · 40 events
- Winter Weather in Missouri, March 6 to 7, 20225 injured · 5 events
- Flash Flood and Lightning Strike in Kentucky, March 6, 2022$50,000 · 2 events
- Damaging Winds in Ohio, March 6, 2022$30,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Illinois, March 6, 2022$17,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015407.